Pennsylvania, 2005

Winter Storm in Pennsylvania, December 16, 2005

December 16, 2005 · NWS BGM · 6 events in 6 counties and zones

Surface low pressure moving up the east coast brought copious moisture north ahead of it. Snow started across the area starting the afternoon of the 15th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Surface low pressure moving up the east coast brought copious moisture north ahead of it. Snow started across the area starting the afternoon of the 15th. During the evening the snow changed to sleet and freezing rain. Toward morning some of the valleys had warmed up above freezing so the precipitation was rain. The freezing rain and rain ended everywhere by 9 am. Freezing rain amounts were up to half an inch with the highest amounts across the hilltops. Liquid amounts were around 1 inch. The mixed precipitation on the roads created many vehicular accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 16, 1:55 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 16, 1:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 AM EST FRI DEC 16 2005

.SHORT TERM (OVERNIGHT - FRIDAY)...
WE HAVE ISSUED A WINTER STORM WARNING FOR NORTHEASTERN FA. CURRENT
SFC SHOWS TEMPS IN LOW-MID 20S WITH CLEAR FREEZING RAIN PROFILE IN
PLACE. WITH SLUG OF PRECIPITATION UPSTREAM WE CONCLUDED A WARNING
WAS NEEDED PRIOR TO ITS ARRIVAL. WE ARE GOING TO DUMP ANOTHER 2 TO 4
INCHES OF SNOW ONTOP OF IT DURING A BUSY COMMUTING HOUR TOO, SO
IMPACT WAS CONSIDERED.

THE RUC PROFILES HAVE PROVIDED SOME MUCH NEEDED INSIGHT EARLY THIS
MORNING. THEY LOOK MOST REALISTIC BY FAR, BOTH IN THEIR DEPICTION OF
CURRENT WX AND THEIR FORECAST OF THE NEXT SEVERAL HOURS. WE HAVE
FOLLOWED RUC PROFILES AND EXTRAPOLATION OF SNOW/FZRA LINE ON RADAR
TO PRODUCE WX GRIDS THROUGH LATE MORNING.

MODELS ARE CONSISTENT IN DEVELOPING STRONG UPWARD MOTION WITHIN SNOW
BAND OVER CENTRAL FA THIS MORNING. QUICK BURST OF 2 TO 4 INCHES IS
EXPECTED. WOULD NOT BE SURPRISED TO SEE 5 INCHES ON HILLTOPS BUT AM
CONCERNED, WITH TEMPS RISING TO THE WEST, THAT SNOW:H2O RATIO MAY
BE LOWER THAN EXPECTED.

WE SHOULD TAPER OFF BETWEEN 10 AM AND NOON, PRETTY MUCH RIGHT ON
SCHEDULE FOR FLAGS TO EXPIRE.

ANTICIPATE ANOTHER ZONE UPDATE LATE IN SHIFT TO COVER FZRA/SNOW
CHANGEOVER.

DJP

&&

.MEDIUM RANGE (FRIDAY NIGHT - SUNDAY)...
A FAIRLY QUIET SYNOPTIC PERIOD WITH CHCS FOR LAKE EFFECT SNOW
SHOWERS THE DOMINANT FEATURE. WITH HIGH PRESSURE RIDGE NOSING
NORTHEAST FROM THE OHIO VALLEY, IT APPEARS THAT AT LEAST INTIALLY
THE FLOW (SWLY) WILL BE SUCH THAT BEST CHCS FOR LAKE EFFECT WILL BE
NORTH AND WEST OF THE FORECAST AREA, WITH OCCASIONAL FLUCTUATIONS IN
THE BANDS BRINGING CHCS FOR SNOW SHOWERS INTO THE NORTHERN AND
WESTERN AREAS FROM BOTH THE LAKE ONTARIO AND LAKE ERIE BANDS. AT
THIS POINT IN TIME, WILL FEATURE ONLY SMALL CHANCES IN THE GRIDS
WITH LIGHT ACCUMS, SINCE AS MENTIONED, BEST CHCS FOR HEAVIER SNOWS
WILL BE NORTH AND WEST. -JML
&&

.LONG TERM (SUN NGT - THU)...
PD CHARACTERIZED BY RELATIVELY QUIET WX. BROAD TROF OVER THE ERN
HALF OF THE COUNTRY REMAINS IN PLACE KEEPING THE FCST AREA COLDER
THAN NRML...AND WITH CONT CHANCES OF LAKE EFFECT SNOWS...ENHANCED BY
THE OCNL SHRT WV ZIPPING THRU IN THE FLOW. SHRT WV/S WILL ALSO
RE-ENFORCE THE COLD AIR AND VARY THE LOCATIONS AND INTESNSITY OF THE
LAKE EFFECT.

FLWD HPC GUID FOR TEMPS THU THE PD. MORFORD
&&

.AVIATION (16/06Z - 17/06Z)...
CHGOVR TO SNOW FROM FZRA AND PL WILL OCCUR FROM W TO E EARLY THIS
MRNG, GNRLY IN THE 08-12Z TIME FRAME. IFR TO MVFR CIGS/VSBYS INTO
EARLY AFTN MOST AREAS. SE WINDS, GUSTY AT HIGHER ELEVATIONS,
SWINGING ARND TO THE W THIS MRNG. XPCT BKN-OVC MVFR/VFR CIGS TNGT
ACRS UPSTATE, WITH VFR CONDITIONS ACRS NE PA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WINTER STORM WARNING NYZ062, AND FOR ONONDAGA, MADISON,
ONEIDA, OTSEGO THRU NOON. WINTER WX ADVISORY REST OF CENTRAL
NY.
.PA...WINTER STORM WARNING PAZ040-043>044-047>048 THRU NOON. WINTER
WX ADVISORY NORTHEAST PA.

&&
Hazardous weather outlook, Dec 16, 1:32 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 AM EST FRI DEC 16 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-170645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
132 AM EST FRI DEC 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A MIX OF FREEZING RAIN AND SLEET WILL CONTINUE THROUGH THE EARLY
MORNING, THEN CHANGE TO SNOW TOWARD DAYBREAK. AN ADDITIONAL 2 TO 4
INCHES OF SNOW IS EXPECTED.

WINTER STORM WARNINGS AND ADVISORIES ARE POSTED ACROSS THE ENTIRE
AREA. PLEASE REFER TO ALBWSWBGM FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOW SPOTTERS ARE
ENCOURAGED TO REPORT TOTALS TO THE NATIONAL WEATHER SERVICE.

DJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Lackawanna

When
December 16, 6:00 AM EST to 8:00 AM EST
Where
Lackawanna forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Winter Storm, Luzerne

When
December 16, 6:00 AM EST to 8:00 AM EST
Where
Luzerne forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Winter Storm, Northern Wayne

When
December 16, 6:00 AM EST to 8:00 AM EST
Where
Northern Wayne forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 16, 6:00 AM EST to 8:00 AM EST
Where
Pike forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Winter Storm, Southern Wayne

When
December 16, 6:00 AM EST to 8:00 AM EST
Where
Southern Wayne forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Winter Storm, Wyoming

When
December 16, 6:00 AM EST to 8:00 AM EST
Where
Wyoming forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488475, 5488476, 5488477, 5488478, 5488544, 5488545.